Kansas, 2009

Flooding and Hail in Kansas, June 15 to 16, 2009

June 15 to 16, 2009 · NWS DDC · 7 events in 1 county or zone

Nocturnal thunderstorms on an elevated mixed layer trained over the same areas producing heavy rainfall amounts. One storm got briefly strong enough to produce marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Nocturnal thunderstorms on an elevated mixed layer trained over the same areas producing heavy rainfall amounts. One storm got briefly strong enough to produce marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 2:56 PM CST, 10 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 2:56 PM CST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT SUN JUN 14 2009

.DISCUSSION...

DAYS 1-2...

THE 12 UTC UPPER AIR ANALYSIS INDICATED A BROAD JET EXTENDING FROM
THE DESERT SOUTHWEST INTO NEW ENGLAND WITH A 100+KT JET MAX FROM THE
CENTRAL PLAINS INTO THE GREAT LAKES. A 700-500 MB RIDGE WAS
DEVELOPING ACROSS THE GREAT PLAINS WITH A BOUNDARY LAYER WARM FRONT
EXTENDING FROM EASTERN COLORADO THROUGH THE TEXAS PANHANDLE AND
SOUTHERN OKLAHOMA.  RICH MOISTURE POOLING ALONG THE BOUNDARY
EXTENDS THROUGH THE CENTRAL HIGH PLAINS AT 850 MB, WITH DEW POINTS
IN THE 10-15 DEG C RANGE.

SEVERE THUNDERSTORMS MAY OCCUR AGAIN THIS EVENING ACROSS CENTRAL AND
SOUTHWEST KANSAS. AN AREA OF MODERATE INSTABILITY ALONG THE SURFACE
WARM FRONT WAS DEVELOPING THIS AFTERNOON AND MAY BECOME THE FOCAL
POINT FOR SEVERE CONVECTION INITIATION LATE INTO THE AFTERNOON
ANYWHERE FROM SOUTHEAST COLORADO THROUGH THE OKLAHOMA AND TEXAS
PANHANDLE, WITH STORM MOTIONS  SUPERCELLS WOULD BE THE FAVORED
CONVECTIVE MODE INITIALLY WITH THE BEST TORNADO THREAT OVER FAR
SOUTHWEST KANSAS.  A TRANSITION INTO CLUSTERS OR LINE SEGMENTS OF A
MORE ELEVATED NATURE WITH PRIMARY HAIL THREAT OVER SOME PORTIONS OF
CENTRAL KANSAS IS POSSIBLE LATER, FOCUSED OVERNIGHT ALONG A SURFACE
BOUNDARY THAT STARTED OUT ACROSS NORTHERN KANSAS BUT APPEARS TO BE
SHIFTING SOUTH WARD AGAIN AS MID LEVEL CLOUDINESS INS OVERSPREADING
THE STATES.

ANOTHER CHANCE FOR THUNDERSTORMS ARE LIKELY AGAIN ON MONDAY OR LATER
MONDAY EVENING AND OVERNIGHT, BUT WARMER AIR WILL HAVE LIKELY HAVE
SHIFTED FARTHER NORTH POSSIBLY PLACING THE CONVECTION INVITATION
POINT CLOSER TO THE I-70 CORRIDOR. THE OPERATIONAL MODELS OUTPUT
SIGNIFICANT QPF ANYWHERE FROM SE NEBRASKA TO SOUTH CENTRAL KANSAS BY
12 UTC TUESDAY, AND MAY BE RELEASING INSTABILITY COINCIDING ALONG A
LOW LEVEL JET FORCING FEATURES IN THOSE REGIONS OF THE DEVELOPING
WARM SECTOR.

A GENERAL  WARMING TREND IS UNDERWAY AND TEMPERATURES SHOULD BE
AROUND 10 DEGREES WARMER ON AVERAGE ACROSS OUR SOUTHERN AND WESTERN
SECTIONS AS COMPARED TO AROUND THE HAYS AREA IN THE NEXT COUPLE OF
DAYS. CLOUDS WILL PLAY A MAJOR FACTOR IN DIURNAL HEATING BEING
REALIZED BUT THE FARTHER THE WARM 850-700 MB AIR SURGES, THE MORE
LIKELY  SUNNY SKIES WILL RAMP SURFACE TEMPERATURES WELL INTO THE 90S
MONDAY AND TUESDAY.

RUSSELL

DAYS 3-7...

A REGIME MORE TYPICAL OF SUMMER WILL EVOLVE IN THE EXTENDED PERIOD
AS AN UPPER LEVEL RIDGE DEVELOPS OVER THE CENTRAL UNITED STATES AND
THE MEAN TROUGH OVER THE WESTERN PART OF THE COUNTRY RETROGRADES TO
THE EASTERN PACIFIC. THE BIGGEST CHALLENGES FOR DAYS 3 THROUGH 7 ARE
THE FOLLOWING...THE POTENTIAL FOR A FEW HIGH BASED THUNDERSTORMS
ALONG A WEAK CONVERGENCE ZONE FROM EAST CENTRAL COLORADO INTO
CENTRAL KANSAS ON WEDNESDAY...COVERAGE OF THUNDERSTORMS ALONG A
PACIFIC COLD FRONT THAT MOVES ACROSS SOUTHWEST KANSAS THURSDAY
AFTERNOON AND EVENING...AND HOW HIGH TEMPERATURES WILL RISE WITH
VERY WARM AIR IN THE LOW LEVELS OF THE ATMOSPHERE BUT LOTS OF WET
GROUND AND EVAPOTRANSPIRATION WEDNESDAY AND THURSDAY.

TROPICAL THUNDERSTORM ACTIVITY REMAINS ENHANCED AROUND 140E WHILE A
WEAK AREA OF ENHANCED THUNDERSTORMS HAS PROPAGATED EASTWARD INTO THE
WESTERN HEMISPHERE PROJECTING ONTO PHASE 8 OF THE WHEELER/HENDON
PHASE SPACE DIAGRAM. CONTINUED EASTWARD PROPAGATION OF THE  COHERENT
SIGNAL INTO PHASE 1 IS CONSISTENT WITH RIDGING OVER THE SOUTHERN
PLAINS AND SOUTHWESTERN UNITED STATES. THE NUMERICAL MODELS ARE IN
REASONABLY GOOD AGREEMENT WITH THIS EVOLUTION, ALTHOUGH THERE ARE
DIFFERENCES IN DETAILS. THE 00Z ECMWF IS LESS AMPLIFIED THAN THE GFS
WITH THE TROUGH THAT DIGS OVER THE UPPER MIDWEST NEXT WEEKEND, BUT
THE 12Z ECMWF IS TRENDING TOWARD A MORE AMPLIFIED SOLUTION. THE
ECMWF SEEMS TO HAVE A REASONABLE HANDLE ON THE ATMOSPHERE AND
LARGELY WAS FOLLOWED FOR GRID MODIFICATIONS IN THE EXTENDED PERIOD.

A FEW THUNDERSTORMS MAY BE IN PROGRESS TUESDAY EVENING ALONG A WEAK
CONVERGENCE ZONE/OLD OUTFLOW BOUNDARY NEAR THE OKLAHOMA BORDER, BUT
VERY WARM MID LEVEL TEMPERATURES AND RISING HEIGHTS TUESDAY NIGHT
LIKELY WILL PRECLUDE ANY ORGANIZED THUNDERSTORMS. WEDNESDAY SHOULD
BE VERY WARM WITH H8 TEMPERATURES NEAR 30C OVER FAR SOUTHWEST
KANSAS. THE WET GROUND AND ACTIVELY GROWING PLANTS MAY CONSUME
ENOUGH ENERGY TO KEEP TEMPERATURES DOWN SLIGHTLY, BUT HIGHS IN THE
MID 90S STILL ARE REASONABLE. A WEAK CONVERGENCE ZONE WILL PERSIST
IN NORTHERN KANSAS WEDNESDAY AFTERNOON, BUT GETTING A THUNDERSTORM
TO PENETRATE THE EXTREMELY WARM MID LEVELS WILL BE DIFFICULT. BOTH
THE GFS AND THE ECMWF FORECAST H7 TEMPERATURES OF 14C TO 16C. IF ANY
PULSE THUNDERSTORMS DO FORM, THEY WILL POSE AN ISOLATED WIND
THREAT.

THE UPPER LEVEL TROUGH NEAR 145W WILL DIG INTO THE SOUTHWESTERN PART
OF THE COUNTRY AND PROGRESS TO THE CENTRAL PLAINS BY THURSDAY. A
PACIFIC COLD FRONT WILL ENTER NORTHERN KANSAS THURSDAY AND MOVE
ACROSS ALL BUT THE SOUTHEAST CORNER OF KANSAS BY FRIDAY MORNING.
CONVERGENCE ALONG THE FRONTAL BOUNDARY AND DIVERGENCE IN ADVANCE OF
THE UPPER LEVEL TROUGH LIKELY WILL SUPPORT SCATTERED THUNDERSTORMS
WITH THE FRONT LATE THURSDAY AFTERNOON AND EVENING. SLIGHTLY COOLER
TEMPERATURES WILL PREVAIL FRIDAY AND SATURDAY BEFORE THE HEAT
RETURNS SUNDAY. UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL PLAINS
AND A NORTHWARD SHIFTED JET WILL CONTINUE NEXT WEEK, AND TYPICAL
SUMMERTIME HEAT CAN BE EXPECTED IN KANSAS.

&&

AVIATION...

WIDESPREAD CEILINGS AROUND 030 WILL CONTINUE THIS EVENING. SCATTERED
THUNDERSTORMS OVER SOUTHEAST COLORADO WILL SPREAD INTO WESTERN
KANSAS AFTER 20Z. THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS
EVENING AND LIKELY WILL GROW INTO AN ORGANIZED MESOSCALE COMPLEX
THAT WILL MOVE INTO CENTRAL KANSAS BY 06Z. HAIL AND HIGH WINDS ARE
LIKELY WITH SOME OF THE THUNDERSTORMS. THUNDERSTORMS WILL END ACROSS
WESTERN KANSAS AFTER MIDNIGHT, BUT CEILINGS AROUND 010 AND
VISIBILITIES LOCALLY 3-5 MILES IN FOG WILL DEVELOP IN THE RAIN
COOLED OUTFLOW FROM DODGE CITY TO HAYS BEFORE SUNRISE. STRATUS WILL
BURN OFF TO SCT030 BY LATE MORNING MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  88  63  89 /  70  30  30  20
GCK  64  87  61  89 /  60  30  30  20
EHA  61  91  60  94 /  50  20  20  10
LBL  63  93  61  92 /  50  20  20  10
HYS  65  81  63  87 /  80  30  40  20
P28  68  92  68  88 /  70  30  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/01
Hazardous weather outlook, Jun 14, 12:46 PM CST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
146 PM CDT SUN JUN 14 2009

KSZ061-062-074-075-084>086-151900-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-SEWARD-
146 PM CDT SUN JUN 14 2009 /1246 PM MDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 6 PM AND 9 PM. LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-043>045-063-064-076>078-080-087>089-151900-
TREGO-SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-KIOWA-
MEADE-CLARK-COMANCHE-
146 PM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 8 PM AND 11 PM. LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-066-079-081-090-151900-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-BARBER-
146 PM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 9 PM AND MIDNIGHT.
DAMAGING WIND IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT, AND
HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Local storm report, Jun 14, 7:36 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     4 WSW COPELAND          37.52N 100.70W
06/14/2009                   HASKELL            KS   EMERGENCY MNGR

            CONSIDERABLE DAMAGE OCCURRED AT SUBLETTE FEEDERS. A LEG
            WAS BLOWN FROM A GRAIN ELEVATOR, AND OTHER EQUIPMENT WAS
            DAMAGED.

&&

01
Local storm report, Jun 14, 8:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             17 WNW MEDICINE LODGE   37.38N 98.87W
06/14/2009  E1.00 INCH       BARBER             KS   PUBLIC

&&

GERARD
Local storm report, Jun 14, 8:30 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
930 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          8 N SATANTA             37.55N 100.99W
06/14/2009                   HASKELL            KS   LAW ENFORCEMENT

            A TORNADO WAS OBSERVED JUST SOUTH OF HIGHWAY 160 ALONG GG
            ROAD.

&&

MRUSSELL
Local storm report, Jun 14, 8:35 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     7 NE SUBLETTE           37.55N 100.76W
06/14/2009                   HASKELL            KS   LAW ENFORCEMENT

            ROOFS WERE BLOWN OFF HOUSES ALONG HIGHWAY 144.

&&

MRUSSELL
Local storm report, Jun 14, 8:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 S MANTER              37.49N 101.89W
06/14/2009  E0.75 INCH       STANTON            KS   TRAINED SPOTTER

0428 PM     HAIL             4 W BIG BOW             37.55N 101.63W
06/14/2009  E0.75 INCH       STANTON            KS   PUBLIC

0436 PM     HAIL             N BIG BOW               37.56N 101.56W
06/14/2009  E0.75 INCH       STANTON            KS   TRAINED SPOTTER

0445 PM     HAIL             7 E JOHNSON CITY        37.57N 101.63W
06/14/2009  E0.88 INCH       STANTON            KS   COUNTY OFFICIAL

            THIS IS ANOTHER CORRECTED REPORT. NICKLE SIZE HAIL WAS
            REPORTED NEAR BIG BOW GRADE AND HIGHWAY 160, WHICH IS
            EAST OF JOHNSON CITY, NOT WEST.

0459 PM     TSTM WND GST     7 SSW HICKOK            37.47N 101.28W
06/14/2009  M72.00 MPH       GRANT              KS   TRAINED SPOTTER

0501 PM     HAIL             ULYSSES                 37.58N 101.36W
06/14/2009  E0.88 INCH       GRANT              KS   EMERGENCY MNGR

0505 PM     TSTM WND DMG     1 SSE HICKOK            37.54N 101.22W
06/14/2009                   GRANT              KS   STORM CHASER

            REAR FLANK DOWNDRAFT WINDS BLEW TWO POWER POLES DOWN.

0523 PM     TORNADO          5 NE RYUS               37.56N 101.05W
06/14/2009                   HASKELL            KS   STORM CHASER

0525 PM     TORNADO          6 W SUBLETTE            37.48N 100.96W
06/14/2009                   HASKELL            KS   TRAINED SPOTTER

0525 PM     TORNADO          8 N SATANTA             37.55N 100.99W
06/14/2009                   HASKELL            KS   LAW ENFORCEMENT

            A TORNADO WAS OBSERVED JUST SOUTH OF HIGHWAY 160 ALONG GG
            ROAD.

0526 PM     TORNADO          7 NE RYUS               37.57N 101.02W
06/14/2009                   HASKELL            KS   STORM CHASER

            THE TORNADO DISSIPATED.

0530 PM     TSTM WND DMG     7 NE SUBLETTE           37.55N 100.76W
06/14/2009                   HASKELL            KS   LAW ENFORCEMENT

            ROOFS WERE BLOWN OFF HOUSES ALONG HIGHWAY 144.

0543 PM     TSTM WND GST     8 NNW SUBLETTE          37.59N 100.88W
06/14/2009  M70.00 MPH       HASKELL            KS   TRAINED SPOTTER

0550 PM     TSTM WND DMG     4 WSW COPELAND          37.52N 100.70W
06/14/2009                   HASKELL            KS   EMERGENCY MNGR

            CONSIDERABLE DAMAGE OCCURRED AT SUBLETTE FEEDERS. A LEG
            WAS BLOWN FROM A GRAIN ELEVATOR, AND OTHER EQUIPMENT WAS
            DAMAGED.

0552 PM     TSTM WND DMG     TICE                    37.51N 100.71W
06/14/2009                   HASKELL            KS   TRAINED SPOTTER

            TWO POWER POLES WERE BLOWN DOWN. THEY WERE SNAPPED OFF AT
            THE BASE.

0555 PM     TSTM WND DMG     1 N COPELAND            37.55N 100.63W
06/14/2009                   GRAY               KS   PUBLIC

            CENTER PIVOT IRRIGATION SYSTEMS TURNED OVER. TWO TRAILERS
            WERE BLOWN OVER. TREE LIMBS BLOWN DOWN ON HOUSE.

0605 PM     NON-TSTM WND GST COPELAND                37.54N 100.63W
06/14/2009  E80.00 MPH       GRAY               KS   PUBLIC

            FOUR INCH DIAMETER TREE LIMBS WERE BLOWN DOWN. HAIL UP TO
            THE SIZE OF QUARTERS FELL.

0651 PM     HAIL             3 NNE MINNEOLA          37.49N 100.00W
06/14/2009  E0.88 INCH       FORD               KS   LAW ENFORCEMENT

0747 PM     HAIL             1 NE DODGE CITY         37.77N 100.00W
06/14/2009  E0.75 INCH       FORD               KS   NWS EMPLOYEE

0756 PM     HAIL             12 S GREENSBURG         37.43N 99.29W
06/14/2009  E1.00 INCH       KIOWA              KS   PUBLIC

0758 PM     TSTM WND GST     10 S GREENSBURG         37.46N 99.29W
06/14/2009  E60.00 MPH       KIOWA              KS   STORM CHASER

0808 PM     TORNADO          3 N WILMORE             37.38N 99.21W
06/14/2009                   COMANCHE           KS   STORM CHASER

            TORNADO TOUCHED DOWN BRIEFLY.

0853 PM     HAIL             17 WNW MEDICINE LODGE   37.38N 98.87W
06/14/2009  E1.00 INCH       BARBER             KS   PUBLIC

&&

RBURG
Special weather statement, Jun 14, 10:44 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1144 PM CDT SUN JUN 14 2009

KSZ031-150530-
ELLIS-
1144 PM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANTONINO...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3913 9902 3889 9903 3870 9925 3870 9959
      3913 9954 3914 9903
TIME...MOT...LOC 0444Z 211DEG 31KT 3880 9947

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 2 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Pawnee

When
June 15, 1:00 AM CST to June 16, 1:00 AM CST
Where
Pawnee County, 5.27 mi NW of Burdett Rozel Arpt
Reported by
Public
Coordinates
38.290, -99.530

Rainfall of 3.10 was reported over the 24 hour period. The draws were full and water was reported over county roads.

Heavy Rain, Pawnee

When
June 16, 12:00 AM CST to 9:01 AM CST
Where
Pawnee County, 8.25 mi E of Ash Valley
Reported by
Trained Spotter
Coordinates
38.320, -99.070

Rainfall of 2.75 inches was reported.

Hail, Pawnee

When
June 16, 12:15 AM CST
Where
Pawnee County, 3.86 mi ESE of Ash Valley
Measured
1 in hail
Reported by
Public
Coordinates
38.270, -99.160

Flood, Pawnee

When
June 16, 1:10 AM CST to 6:10 AM CST
Where
Pawnee County, 5.14 mi ESE of Ash Valley to 5.01 mi NNW of Larned Pawnee Co Arp
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.260, -99.140

Ash Creek had risen 25 inches in the previous hours (and still rising) and was out of it's banks.

Flood, Pawnee

When
June 16, 2:00 AM CST to 12:31 PM CST
Where
Pawnee County, 3.5 mi S of Ash Valley to 3.39 mi NNW of Frizell
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.250, -99.210

Numerous secondary county roads were under water from near Pawnee Rock to 5 miles west of Larned. Some roads had as much as 4 feet of water covering them.

Flood, Pawnee

When
June 16, 2:41 AM CST to 9:41 AM CST
Where
Pawnee County, 5.14 mi ESE of Ash Valley to 5.02 mi NW of Larned Pawnee Co Arp
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.260, -99.140

Some county roads had been under water including T road between 120th and 130th. Water had been over 155th but had since receded.

Flood, Pawnee

When
June 16, 5:05 AM CST to 9:05 AM CST
Where
Pawnee County, 4.39 mi E of Ash Valley to 4.77 mi E of Ash Valley
Cause
Heavy Rain
Reported by
Public
Coordinates
38.290, -99.140

Water was over the road about a foot in depth across a wide area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186034, 186039, 186035, 186032, 186037, 186036, 186033.